Alert archive / Delaware / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

September 3, 2019Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 3, 2019, 12:22 AM EDT for Kent County, Delaware. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2019, 12:22 AM EDT (04:22 UTC)
Expired
Sep 3, 2019, 12:45 AM EDT
In force
23 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 16 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS81 KPHI 030422
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1222 AM EDT Tue Sep 3 2019

DEZ002-003-030445-
Inland Sussex-Kent-
1222 AM EDT Tue Sep 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SUSSEX AND
SOUTHEASTERN KENT COUNTIES...

At 1221 AM EDT, a strong thunderstorm was located over Milford, or 15
miles south of Dover, moving southeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milford, Harrington, Bowers, Big Stone Beach, Frederica and Houston. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3892 7558 3906 7540 3905 7538 3901 7533
      3898 7531 3894 7531 3893 7532 3883 7521
TIME...MOT...LOC 0421Z 298DEG 22KT 3894 7542 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 2, 9:23 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 9:23 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
923 PM EDT Mon Sep 2 2019

.SYNOPSIS...
A cold front will move through the region tonight. Weak high
pressure will then cross over the Mid-Atlantic on Tuesday. Another
cold front will move through the area Wednesday night. Hurricane
Dorian is expected to track along the Carolina coast, passing by the
Mid-Atlantic on Friday before moving quickly off to the northeast.
Another cold front may cross the region next weekend before high
pressure builds in from the northwest.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection has been a little stubborn this evening, at times pulsing
up or redeveloping just when it seemed to be on a weakening trend.
However, as of this update it appears things are winding down with
the loss of daytime heating. Still could be a lingering shower or
isolated rumble of thunder over the next couple of hours especially
over Delmarva or southern NJ. Otherwise, it should be a fairly quiet
night as a weak cold front finishes pushing through the region. Not
expecting any sharp temperature drop behind this front and with some
lingering low level moisture lows will only gradually fall back near
to a little above seasonal norms. We will also watch for patchy fog
development tonight given light winds and the day's rainfall.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
After the passage of the cold front tonight, Tuesday looks to be a
pleasant day. Perhaps the nicest day this week, depending on what
exactly Hurricane Dorian decides to do. Dry conditions will prevail
with light northerly winds and highs in the low 80s. A drop in
humidity as drier air works its way southward will also lead to a
more refreshing feel to the air. There may be some patchy fog in the
early morning hours, especially over areas that receive appreciable
rainfall this evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Tuesday night through Wednesday...Quiet weather Tuesday night as
weak high pressure slides to the east. Increasing cloudiness is
expected ahead of the approaching cold front on Wednesday.

The cold front arrives Wednesday late afternoon evening and crossing
through the region and offshore Wednesday night before slowing and
stalling just to our south. A round of showers and thunderstorms
will accompany the front and will likely develop out ahead of the
front as we will have good surface heating and increasing moisture
along with increasing instability. Hi-res models show a line of
storms developing across the southern Poconos by early afternoon and
then progressing southeastward in advance of the front, which looks
to have additional storm initiation along it. as far as severe
potential goes, there will the be the chance for some storms to
become strong to severe as shear is decent and CAPE rises above
1000J/kg.

Thursday through Saturday...Some uncertainty remains as to the
impact the region will feel from Hurricane Dorian.

By early Thursday, High pressure will be building across the Great
Lakes and off to the north of our area. Hurricane Dorian is forecast
to track along the Carolina coast and then off the Mid-Atlantic
coast on Friday, moving towards the northeast. With the gradient
building between the high to the north and Dorian to the south, we
should see winds start to increase a bit across our area on
Thursday, with the highest winds expected on Friday as the storm
passes to our east. The highest wind speeds are expected close to
the coast and over the coastal waters and may exceed 40 mph.

Precipitation will be another thing we need to keep an eye on as
Dorian tracks offshore. As the storm pushes northward, the size of
the storm is expected to increase as is usually the case in the mid-
latitude. The bands from Dorian are likely to make their way into
our area and we could see some heavy rain fall, which is most likely
to occur across Delmarva, southern New Jersey and along the
immediate coasts. If Dorian remains further offshore, the precip
that falls will be less (as will the winds) but a closer track may
increase the numbers.

Overall, the next day or two will really give us more insight into
just what we can expect with Dorian across our region so it is
something that definitely bears watching.

Saturday night through Monday...Dorian exits quickly to the
northeast and we should also start to see things clear up quickly
across the region. A cold front crosses the region Saturday night
but models suggest it may not have much moisture and will be largely
dry for our area. High pressure will build down from the northwest
for Sunday and Monday, ushering some cooler temps and dry weather to
the region.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight... Mainly VFR conditions expected through at least midnight
as shower and thunderstorm activity has diminished. However, patchy
fog is possible overnight. Low confidence on how dense or widespread
fog will become, though it does not look likely to be especially

Tuesday... Lingering patchy fog with localized sub-VFR conditions
possible early. Otherwise, becoming VFR with light northerly to
northeasterly winds of around 5 kt.

Outlook...

Tuesday night...Mainly VFR conditions expected. Light south winds
overnight.

Wednesday through Wednesday night... Mainly VFR but with showers and
thunderstorms possible in the afternoon and evening which could
bring brief restrictions. Southwest winds around 10 kt gusting up to
20 kt on Wednesday, switching to northwesterly then northerly
overnight and decreasing.

The forecast beyond Wednesday is highly dependent on the track of
Hurricane Dorian, with higher impacts expected closer to the coast.

Thursday...Mainly VFR conditions expected. MVFR or lower possible in
showers and thunderstorms with the best chances south and east of
KPHL. Northeast winds around 10 to 20 knots with higher gusts,
especially along the coast.

Friday...MVFR or lower conditions possible in showers and
thunderstorms, especially closer to the coast. Gusty northeast winds
15 to 20 knots with higher gusts, especially along the coast.

Friday night through Saturday...MVFR or lower in showers and
thunderstorms Friday night, tapering off late and becoming VFR on
Saturday. Winds turn to the northwest Friday night around 10 to 20
knots, dropping to 10 to 15 knots on Saturday.

&&

.MARINE...
Tonight...sub-SCA conditions expected. Southwesterly winds 10 to 15
knots turning northwesterly by early morning. Seas from 2 to 4 feet
this evening, dropping below 3 feet overnight.

Tuesday...sub-SCA conditions expected. Northeasterly winds 5 to 10
knots turning southeasterly by late afternoon. Seas from 1 to 3
feet.

Outlook...
Tuesday night through Wednesday...Sub-SCA conditions expected.
Southeast winds Tuesday night will turn to the south and then
southwest for Wednesday. Wind speeds around 5 to 10 knots Tuesday
night and then 10 to 15 knots on Wednesday with gusts around 20
knots. Seas 2 to 4 feet.

Thursday through Saturday...Headlines will be needed through much of
this period. Seas and winds will increase in advance of Hurricane
Dorian, which is slated to pass off the Mid-Atlantic coast on
Friday. There remains uncertainty with how close the eye of the
storm will track to the coast but the storm is likely to be close
enough for a prolonged period of high winds and dangerous seas.
Conditions are expected to improve on Saturday, falling below
headline criteria by Saturday night.

Sunday...North to northwest winds around 10 knots. Seas 2 to 3 feet.

Rip Currents...

The long period swell will persist through today, and with southeast
winds turning south, there is a high risk for the formation of
dangerous rip currents through at least this evening.

Onshore is expected late into the day Tuesday. With a drop in the
surf to 3 feet or less and a drop in the dominant wave group period
to below 9 seconds, the high risk for the development of dangerous
rip currents may drop to a moderate risk for tomorrow. Another round
of larger swell and stronger winds associated with Hurricane Dorian
are likely to begin approaching the area by Wednesday, which may
lead to another period of moderate or high risk for the development
of dangerous rip currents.

&&

.TIDES/COASTAL FLOODING...
The high tides remain elevated with the current new moon phase.
While astronomical tides will gradually begin to recede in the
coming days, light onshore winds will also help keep water
levels elevated. As a result, spotty minor tidal flooding
remains possible, especially with the astronomically higher
evening/nighttime high tides. However, most indications are that
any flooding should remain below thresholds needed to trigger
an advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...O'Brien
Short Term...Davis
Long Term...Meola
Aviation...Meola/O'Brien
Marine...Davis/Meola
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 2, 9:15 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
915 PM EDT Mon Sep 2 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-040115-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
915 PM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-040115-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
915 PM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk for the development of dangerous rip
currents on Tuesday.

Hurricane Dorian should pass to the south and east later this week.
However, it may impact coastal areas with rough surf, dangerous rip
currents, and strong winds late this week. Please monitor forecasts
for the latest information on Dorian.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-040115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
915 PM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Dorian should track south and east of the coastal waters
late this week. However, it may impact the coastal waters with
increased swells, high waves, and strong winds late Thursday through
Friday. Please monitor forecasts for the latest information on
Dorian.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Sep 2, 7:37 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     MARINE TSTM WIND 2 WSW SHIP BOTTOM       39.64N 74.21W
09/02/2019  M43 MPH          ANZ451             NJ   MESONET

            WEATHERFLOW SITE XLBI.

&&

JEO
Special weather statement, Sep 2, 7:48 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
748 PM EDT Mon Sep 2 2019

DEZ002-MDZ015-020-030030-
Kent-Queen Anne's-Caroline-
748 PM EDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENT...NORTHEASTERN
QUEEN ANNE'S AND NORTHEASTERN CAROLINE COUNTIES...

At 748 PM EDT, a strong thunderstorm was located over Starkey Corner,
or near Centerville, moving southeast at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Centerville, Denton, Centreville, Greensboro, Oakland, Ridgely,
Church Hill, Sudlersville, Goldsboro, Viola, Jumptown, Starkey
Corner, Sandtown, Carville, Hope, Felton, Henderson, Marydel,
Templeville and Barclay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3908 7611 3908 7609 3909 7611 3925 7595
      3902 7553 3883 7570 3883 7572 3880 7573
      3907 7612
TIME...MOT...LOC 2348Z 305DEG 19KT 3911 7597

NC
Special weather statement, Sep 2, 8:01 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
801 PM EDT Mon Sep 2 2019

PAZ060-103-030045-
Western Montgomery-Berks-
801 PM EDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS AND NORTHWESTERN
MONTGOMERY COUNTIES...

At 801 PM EDT, a strong thunderstorm was located over Fairview Hgts,
or 7 miles northwest of Reading, moving southeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Fleetwood, Sinking Spring,
Laureldale, Leesport, Shoemakersville, Elverson, Bechtelsville, New
Morgan, Spring Ridge, Fairview Hgts, Gilbertsville, Stowe,
Shillington, West Reading, Boyertown and Mount Penn.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4052 7601 4035 7551 4014 7587 4039 7613
TIME...MOT...LOC 0001Z 304DEG 22KT 4042 7599

Staarmann
Local storm report, Sep 2, 8:17 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
817 PM EDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     4 SE MYSTIC ISLAND      39.52N 74.32W
09/02/2019  M63 MPH          OCEAN              NJ   MESONET

            WEATHERFLOW SITE XTUK.

&&

JEO
Local storm report, Sep 2, 8:18 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
818 PM EDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     MARINE TSTM WIND 4 SE MYSTIC ISLAND      39.52N 74.32W
09/02/2019  M63 MPH          ANZ451             NJ   MESONET

            WEATHERFLOW SITE XTUK.

&&

JEO
Special weather statement, Sep 3, 12:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1222 AM EDT Tue Sep 3 2019

DEZ002-003-030445-
Inland Sussex-Kent-
1222 AM EDT Tue Sep 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SUSSEX AND
SOUTHEASTERN KENT COUNTIES...

At 1221 AM EDT, a strong thunderstorm was located over Milford, or 15
miles south of Dover, moving southeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milford, Harrington, Bowers, Big Stone Beach, Frederica and Houston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3892 7558 3906 7540 3905 7538 3901 7533
      3898 7531 3894 7531 3893 7532 3883 7521
TIME...MOT...LOC 0421Z 298DEG 22KT 3894 7542

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:38 PM EDTSpecial Marine WarningPHI85 min
Sep 2, 8:53 PM EDTSpecial Marine WarningPHI60 min
Sep 3, 12:36 AM EDTSpecial Marine WarningPHI54 min
Sep 3, 12:45 AM EDTSpecial Weather StatementPHICape May45 min
Sep 3, 1:22 AM EDTSpecial Marine WarningPHI53 min
Sep 3, 2:31 AM EDTSpecial Marine WarningPHI59 min
Sep 2, 8:01 PM EDTSpecial Weather StatementPHIBerks44 min
Sep 2, 11:43 PM EDTAreal Flood AdvisoryPHIKent113 min
Sep 3, 12:24 AM EDTSpecial Weather StatementPHICaroline36 min

Nearby

Special Weather Statements in Delaware, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.